Skip to main content Accesibility Help

Constructive decidability of classical continuity


We show that the following instance of the principle of excluded middle holds: any function on the one-point compactification of the natural numbers with values on the natural numbers is either classically continuous or classically discontinuous. The proof does not require choice and can be understood in any of the usual varieties of constructive mathematics. Classical (dis)continuity is a weakening of the notion of (dis)continuity, where the existential quantifiers are replaced by negated universal quantifiers. We also show that the classical continuity of all functions is equivalent to the negation of the weak limited principle of omniscience. We use this to relate uniform continuity and searchability of the Cantor space.

Hide All
Bauer, A. and Lešnik, D. (2012) Metric spaces in synthetic topology. Annals of Pure and Applied Logic 163 (2) 87100.
Beeson, M. (1985) Foundations of Constructive Mathematics, Springer.
Berger, U. and Oliva, P. (2006) Modified bar recursion. Mathematical Structures in Computer Science 16 (2) 163183.
Bishop, E. (1967) Foundations of Constructive Analysis, McGraw-Hill Book Co., New York.
Bridges, D. and Richman, F. (1987) Varieties of Constructive Mathematics, London Mathematical Society Lecture Note Series volume 97, Cambridge University Press, Cambridge.
Diener, H. (2013) Variations on a theme by Ishihara. Mathematical Structures in Computer Science.
Escardó, M. H. (2012) The intrinsic topology of a Martin-Löf universe à la Russell. Available at the author's web page.
Escardó, M. H. (2013) Infinite sets that satisfy the principle of omniscience in any variety of constructive mathematics. Journal of Symbolic Logic To appear.
Escardó, M. H. and Oliva, P. (2010) Bar recursion and products of selection functions. Available from the authors' web page. Available at:
Ishihara, H. (1991) Continuity and nondiscontinuity in constructive mathematics. Journal of Symbolic Logic 56 (4) 13491354.
Troelstra, A. S. and van Dalen, D. (1988) Constructivism in Mathematics: An Introduction, Studies in Logic and the Foundations of Mathematics volume 121 and 123, North Holland, Amsterdam.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Structures in Computer Science
  • ISSN: 0960-1295
  • EISSN: 1469-8072
  • URL: /core/journals/mathematical-structures-in-computer-science
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed